Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Miami, FL

August 4, 2005Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 4, 2005, 3:53 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 3:53 PM EDT (19:53 UTC)
Expired
Aug 4, 2005, 4:46 PM EDT
In force
53 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 45 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 041952
SVRMFL
FLC011-086-042100-
/O.NEW.KMFL.SV.W.0078.050804T1953Z-050804T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
353 PM EDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA

* UNTIL 500 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTH PERRY AIRPORT...OR NEAR MIRAMAR. THIS STORM WAS NEARLY
  STATIONARY.

* THE STORM WILL AFFECT...
  NORTH PERRY AIRPORT
  COOPER CITY

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2594 8032 2593 8025 2609 8020 2609 8030

$$

57
2 follow-up statements
000
WWUS52 KMFL 042008
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
405 PM EDT THU AUG 4 2005

FLC011-086-042100-
/O.CON.KMFL.SV.W.0078.000000T0000Z-050804T2100Z/
BROWARD FL-MIAMI-DADE FL-
405 PM EDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
EXTREME NORTHEASTERN MIAMI-DADE AND SOUTHEASTERN BROWARD COUNTIES...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS...LOCATED FROM NEAR CAROL CITY NORTH 
TO MIRAMAR...DAVIE...AND COOPER CITY. PENNY SIZE HAIL WAS REPORTED 
IN DAVIE AND A WIND GUST TO 50 MPH WAS REPORTED IN MIRAMAR WITH 
THESE STORMS. THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
NEARLY STATIONARY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 2594 8032 2593 8025 2609 8020 2609 8030

$$

DG
000
WWUS52 KMFL 042046
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
447 PM EDT THU AUG 4 2005

FLC011-086-042057-
/O.CAN.KMFL.SV.W.0078.000000T0000Z-050804T2100Z/
BROWARD FL-MIAMI-DADE FL-
447 PM EDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN
MIAMI-DADE AND SOUTHEASTERN BROWARD COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS DISSIPATED AND IS NO LONGER A THREAT...THUS THE
WARNING HAS BEEN CANCELLED.

LAT...LON 2594 8032 2593 8025 2609 8020 2609 8030

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 4, 3:20 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
ISSUED BY NATIONAL WEATHER SERVICE KEY WEST FL
320 PM EDT THU AUG 4 2005

.DISCUSSION...
CURRENTLY...SHOWERS AND THUNDERSTORMS ALONG SEA BREEZE ZONES WERE
SLIGHTLY LATER FIRING UP TODAY COMPARED TO YESTERDAY...BUT AS OF 3
PM CONVECTION WAS FORMING OVER EASTERN BROWARD AND MIAMI-DADE
COUNTIES THEN DOWN AROUND TO THE SW TIP OF THE PENINSULA. THE WEST
COAST SEA BREEZE HAS ALREADY PUSHED EAST OF NAPLES WHERE STORMS ARE
ONGOING OVER EASTERN COLLIER. CUMULUS IS BUILDING ALONG THE PALM
BEACH COAST BUT SHOWERS ARE A LITTLE SLOWER TO GET STARTED THERE...
BUT SHOULD SOON. A WEAK PRESSURE PATTERN IS KEEPING WINDS LIGHT OVER
SOUTH FLORIDA...BUT LOWER LEVEL WINDS JUST ABOVE THE GROUND STILL
SEEM TO BE TENDING TO A GENERAL WEST DIRECTION AT 5 KT. ONSHORE
WINDS OF COURSE ARE NOW BLOWING AT THE BEACHES. ANY SIGNIFICANT
SYNOPTIC SCALE WEATHER FEATURES ARE WELL TO OUR NORTH AT THIS TIME.

.FORECASTS...
THERE IS SOME DISAGREEMENT BETWEEN THE GFS AND NAM MODELS ON HOW A
WEAK HIGH PRESSURE RIDGE WILL BE CONFIGURED OVER SOUTH FLORIDA...
BUT AT LEAST BOTH MODELS AGREE THAT THE PRESSURE PATTERN WILL BE
WEAK...WINDS GENERALLY WILL BE 5 MPH OR LESS...AND AFTERNOON SEA
BREEZES WILL KICK IN ON BOTH COASTS THROUGH THE WEEKEND. GFS HAS
COMPLETELY VARIABLE WINDS OVER THE AREA WHILE NAM SAYS A WEAK N OR
NE FLOW MAY SET IN AT TIMES. AT ANY RATE...A GRADUAL LIFTING OF THE
RIDGE NORTH OF THE AREA APPEARS IT MAY HOLD OFF UNTIL SUNDAY
AFTERNOON...ALLOWING A LIGHT E TO SE WIND FLOW TO SET IN AND PERSIST
FROM SUNDAY AFTERNOON ON THROUGH THURSDAY.

TONIGHT THROUGH SAT NIGHT...THE LIGHT OVERALL WIND FLOW PATTERN WILL
ALLOW AFTERNOON SHOWERS AND THUNDERSTORMS TO FORM ON SEA BREEZES
NEAR BOTH THE ATLANTIC AND GULF COASTS. A WEAK STEERING FLOW THIS
EVENING MIGHT PUSH SHOWERS AND STORMS TOWARD THE EAST COAST BEFORE
THEY DWINDLE AFTER DARK. MODELS SHOW LITTLE DISCERNIBLE STEERING
FLOW OR ELSE A WEAK SLIGHT PUSH AGAIN TOWARD THE EAST...SO STORMS
MAY AFFECT INTERIOR AND EAST COAST SECTIONS OF THE SOUTH FLORIDA
PENINSULA WITH A BIT MORE COVERAGE AND DURATION THAN THE IMMEDIATE
WEST COAST THROUGH SAT NIGHT. LITTLE DAY TO DAY CHANGE IN AREA
TEMPERATURES IS INDICATED.

SUN THROUGH THU...WITH A LIGHT BUT NONETHELESS DISTINCT SOUTHEAST
FLOW FROM THE SURFACE UP TO 10 THSD FT...THEN DAILY HEAT-DRIVEN
SHOWERS AND THUNDERSTORMS OVER THE AREA SHOULD SHIFT TO A MORE
IDENTIFIABLE PATTERN OF MORNING SHOWERS AND THUNDERSTORMS NEAR THE
EAST COAST...WITH MORE PREVALENT AFTERNOON AND EVENING SHOWERS AND
STORMS OVER INTERIOR AND WEST COAST. AT THIS TIME...NO LARGE SCALE
UPPER LEVEL PATTERNS THAT MIGHT ENHANCE LOCAL SHOWER ACTIVITY IS
SEEN...WITH A 500 MB HIGH CENTER NEARBY AND VARIOUS LOW PRESSURE
AREAS WELL TO OUR NORTH AND EAST.

.MARINE...WINDS SHOULD REMAIN LIGHT...5 KNOTS OR SO...THROUGH MUCH
OF THE WEEKEND AS A WEAK PRESSURE PATTERN PERSISTS NEAR SOUTH
FLORIDA. AFTERNOON SEA BREEZES WILL CAUSE AN ONSHORE WIND FLOW MAYBE
NEAR 10 KT WITHIN A SHORT DISTANCE OF ALL SOUTH FLORIDA COAST LINES
THROUGH THE WEEKEND. WATCH FOR DAILY SHOWERS AND THUNDERSTORMS NEAR
THE COAST AS WELL. THEN SUNDAY AFTERNOON ON THROUGH TUESDAY...WEAK
HIGH PRESSURE SHOULD BE POSITIONED TO OUR N AND NE...WHICH WILL
BRING SOUTH FLORIDA WINDS TO SE SUNDAY THEN E TO SE MON AND TUE...
IN THE 5-10 KT RANGE.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  92  78  92  78 /    40  50  30  40  20
FORT LAUDERDALE  79  91  79  90  80 /    30  40  30  40  20
MIAMI            79  93  79  93  80 /    30  40  30  40  20
NAPLES           78  91  77  92  77 /    20  40  20  40  20
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

CB
Hazardous weather outlook, Aug 4, 3:55 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
355 AM EDT THU AUG 4 2005

FLZ063-066>075-050900-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
355 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN
TODAY. MOST OF THE ACTIVITY WILL BEGIN EARLY TO MID AFTERNOON
ALONG THE SEABREEZES NEAR COASTAL AREAS. THE STORMS WILL DRIFT
SLOWLY INLAND THROUGHOUT THE AFTERNOON AND INTO THE EARLY EVENING.
SOME STORMS WILL LIKELY PRODUCE VERY HEAVY DOWNPOURS AND BRIEF
WIND GUSTS TO 30 MPH...HOWEVER THE GREATEST DANGER WILL BE
FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Aug 4, 3:52 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
ISSUED BY NATIONAL WEATHER SERVICE KEY WEST FL
352 PM EDT THU AUG 4 2005

FLZ072-042100-
PALM BEACH EASTERN-
352 PM EDT THU AUG 4 2005

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PEMBROKE PINES. THIS STORM WAS NEARLY
STATIONARY.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING...GUSTY WINDS NEAR 40
MPH...AND SMALL HAIL.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

KBK

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:54 PM EDTSevere Thunderstorm WarningMFLMiami-Dade53 min
Aug 4, 4:35 PM EDTSevere Thunderstorm WarningMFLPalm Beach55 min
Aug 4, 4:50 PM EDTSevere Thunderstorm WarningMFLCollier40 min
Aug 4, 5:12 PM EDTSevere Thunderstorm WarningMFLPalm Beach63 min
Aug 4, 5:33 PM EDTSevere Thunderstorm WarningMFLCollier72 min
Aug 4, 5:52 PM EDTSevere Thunderstorm WarningMFLPalm Beach53 min
Aug 4, 5:57 PM EDTSevere Thunderstorm WarningMFLHendry55 min
Aug 4, 6:09 PM EDTSpecial Marine WarningMFL96 min
Aug 4, 6:22 PM EDTSevere Thunderstorm WarningMFLGlades83 min
Aug 4, 6:42 PM EDTSpecial Marine WarningMFL93 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.